Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 12, NWS Tucson, AZ

June 30, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 30, 2022, 2:04 PM MST for Santa Cruz County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2022, 2:04 PM MST (21:04 UTC)
Expired
Jun 30, 2022, 6:15 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:00 PM MSTHEAVY RAIN 1Patagonia, AZ1 INCH OF RAIN IN 15 MINUTES. ABOUT 3-4 INCHES OF RAIN FLOWING IN THE STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS55 KTWC 302104
FFWTWC
AZC023-010015-
/O.NEW.KTWC.FF.W.0012.220630T2104Z-220701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
204 PM MST Thu Jun 30 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Santa Cruz County in southeastern Arizona...

* Until 515 PM MST.

* At 204 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  1.5 inches of rain has fallen. The Sonoita Creek at SR82 rain 
  gauge recorded 0.80 inches of rain a half hour. Additional 
  rainfall amounts up to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Patagonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
3 follow-up statements
491 
WGUS75 KTWC 302301
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
401 PM MST Thu Jun 30 2022

AZC023-010015-
/O.CON.KTWC.FF.W.0012.000000T0000Z-220701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
401 PM MST Thu Jun 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS 
AFTERNOON FOR EAST CENTRAL SANTA CRUZ COUNTY...

At 401 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms produced heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Flash flooding is ongoing in 
Sonoita Creek. Expect water to continue flowing down the creek 
toward Patagonia Lake.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Patagonia.

This includes the following streams and drainages...
  Sonoita Creek and Harshaw Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
334 
WGUS55 KTWC 010002
FFWTWC
AZC023-010115-
/O.EXT.KTWC.FF.W.0012.000000T0000Z-220701T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
502 PM MST Thu Jun 30 2022

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  East Central Santa Cruz County in southeastern Arizona...

* Until 615 PM MST.

* At 502 PM MST, Flash flooding is ongoing in Sonoita Creek. Expect 
  water to continue flowing down the creek toward Patagonia Lake. 
  The warning has been extended by 1 hour.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Patagonia.

This includes the following streams and drainages...
  Sonoita Creek and Harshaw Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
006 
WGUS75 KTWC 010110
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
610 PM MST Thu Jun 30 2022

AZC023-010120-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-220701T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
610 PM MST Thu Jun 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
EAST CENTRAL SANTA CRUZ COUNTY...

The heavy rain that caused the rapid rise in the Sonoita Creek 
around 3 pm in Patagonia ended several hours ago. Flood waters 
should have receded in this area to no longer be an immediate threat 
to life.  However, please continue to heed any remaining road 
closures.

LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060

$$

CSC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:36 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 11:36 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1136 AM MST Thu Jun 30 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.UPDATE...Current satellite and radar imagery is showing storms
developing across the higher terrain primarily east of Tucson.
CAMs are consistent with this development and supports continued
development into the afternoon.

For the Tucson Metro, guidance is trending down for precip
potential. CAMs from 12hrs ago showed more robust activity,
however many 12Z runs and the most recent HRRR, is not excited
about Tucson's chances. So expect more isolated coverage across
the Metro with best chance south and east of the city.

Any storm will be capable of gusty winds, small hail, and very
heavy rain. Localized flooding is possible, however is not
expected to be widespread.

&&

.PREV DISCUSSION... /issued 308 AM MST Thu Jun 30 2022/
Very isolated showers were occurring this morning across SE AZ.
The continued ebb and flow of monsoon moisture across the area
over the next week will lead to daily rounds of scattered
afternoon and evening showers and thunderstorms. As usual the
coverage of storms will vary each day. High temperatures will vary
a degree or two above or below normal, depending on location,
over the next week.

&&

.AVIATION...Valid through 01/18Z. SCT-BKN clouds at 11k-14k ft
AGL with ISOLD -SHRA/-TSRA thru 30/18Z. Between 30/18Z and 01/04Z,
SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing
clouds and shower/storm activity aft 01/04Z. Erratic SFC wind
gusts and outflows in excess of 40 kts possible with TSRA during
the afternoon and evening hours. Otherwise, SFC wind less than 12
kts, favoring a WLY direction during the afternoon and evening
hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 30, 1:57 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Thu Jun 30 2022

AZZ503-507-513-302145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
157 PM MST Thu Jun 30 2022

...Strong thunderstorms will impact portions of southeastern Pima,
southwestern Cochise and eastern Santa Cruz Counties through 245 PM
MST...

At 155 PM MST, Doppler radar was tracking a few strong thunderstorms
near Parker Canyon Lake west to Patagonia.  These storms are showing
very little movement.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Patagonia, Sonoita,
Elgin, Fort Huachuca, Parker Canyon Lake, Patagonia Lake State Park,
Canelo, Lochiel, Coronado National Memorial and Ramsey Canyon
Preserve.

This includes the following highways...
 Route 82 between mile markers 12 and 53.
 Route 83 between mile markers 3 and 35.
 Route 90 between mile markers 305 and 319.
 Route 92 between mile markers 323 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 11087 3167 11080 3178 11036 3133 11017
      3133 11076
TIME...MOT...LOC 2055Z 230DEG 7KT 3152 11049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:01 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jun 29, 5:19 PM MSTSpecial Weather StatementTWC26 min
Jun 29, 7:07 PM MSTSpecial Weather StatementTWCGraham23 min
Jun 30, 1:52 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jun 30, 1:57 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Jun 30, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jun 30, 4:32 PM MSTSpecial Weather StatementTWC28 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.